Oklahoma, 2007

Winter Storm in Oklahoma, January 12 to 15, 2007

January 12 to 15, 2007 · NWS TSA · 25 events in 25 counties and zones

An arctic cold front moved into northeastern Oklahoma during the late evening hours of the 11th and had finally passed through the southeastern portion of the state by the evening of the 12th. A strong upper level low pressure system moved into the southern Rockies and several disturbances translated across the Southern Plains bringing periods of heavy sleet and freezing rain to the region.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An arctic cold front moved into northeastern Oklahoma during the late evening hours of the 11th and had finally passed through the southeastern portion of the state by the evening of the 12th. A strong upper level low pressure system moved into the southern Rockies and several disturbances translated across the Southern Plains bringing periods of heavy sleet and freezing rain to the region. The initial precipitation began around daybreak on the 12th and the final round occurred on the 14th. |A devastating swath of one to three inch ice amounts fell in an estimated 60 to 80 mile wide band from roughly Atoka to McAlester to Muskogee to Grove. An estimated 120,000 electric customers were without power due to downed power poles and power lines within this swath, some of which were without power for more than two weeks. West of the heavy ice, one to three inches of sleet occurred with lesser amounts of freezing rain, generally between 1/4 to 1/2 inch. The worst damage to the public infrastructure from the storm in eastern Oklahoma occurred in Muskogee County ($10.5 million), Pittsburg County ($7.5 million), McIntosh County ($6 million), Haskell County ($5 million), Delaware County ($3 million), Wagoner County ($2 million), Mayes County ($1.5 million), and Cherokee County ($1 million).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 12, 3:08 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 12, 3:08 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
308 AM CST FRI JAN 12 2007

.DISCUSSION...

...MAJOR ICE STORM EXPECTED TO BEGIN DEVELOPING TODAY CONTINUING
   THROUGH SUNDAY ACROSS PORTIONS OF EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS...

STRONG COLD FRONT PUSHING INTO FAR NORTHEAST OKLAHOMA THIS MORNING
...CURRENTLY NEAR A PAWNEE...WELCH LINE. TEMPERATURES RAPIDLY FALLING
BEHIND FRONT WITH TEMPERATURES ALREADY NEAR FREEZING JUST WEST OF
OSAGE COUNTY. EXPECT LIGHT FREEZING RAIN TO DEVELOP ACROSS NORTHEAST
OKLAHOMA LATER THIS MORNING WITH PRECIPITATION INCREASING IN COVERAGE
/INTENSITY THIS EVENING INTO THE OVERNIGHT HOURS. FURTHER SOUTH
ACROSS WEST-CENTRAL ARKANSAS/FAR SOUTHEAST OKLAHOMA EXPECT RAIN
WITH EMBEDDED THUNDERSTORMS TO DEVELOP BY LATE THIS AFTERNOON WITH
HEAVY RAIN SPREADING NORTHEAST ACROSS AFOREMENTIONED AREA OVERNIGHT
AS INITIAL UPPER LEVEL SHORT WAVE/JET MAX MOVES THROUGH.

WILL LEAVE CURRENT WATCH/WARNING CONFIGURATION FOR NOW...AS THERE
IS STILL SOME QUESTION ABOUT EXACTLY HOW FAR SOUTH THE FREEZING
LINE WILL PUSH TONIGHT INTO SATURDAY. AREAS CURRENTLY IN THE
WINTER STORM WATCH MAY NEED TO BE UPGRADED LATER TODAY OR TONIGHT.
MAIN UPPER LEVEL DYNAMICS FORECAST TO SPREAD ACROSS AREA SATURDAY
NIGHT INTO SUNDAY WITH HEAVY ACCUMULATIONS OF ICE LIKELY
ALONG/SOUTH OF INTERSTATE 44. ICE ACCUMULATIONS OF 1 INCH WILL BE
LIKELY IN THE WARNING AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE
BEFORE THE STORM MOVES EAST SUNDAY EVENING. WIDESPREAD 2 TO 4
INCHES OF RAINFALL EXPECTED FURTHER SOUTH IN FLASH FLOOD WATCH.
PRECIPITATION MAY TRANSITION TO SLEET NORTH OF INTERSTATE 44
SUNDAY AFTERNOON BEFORE MOVING EAST AS LOW LEVEL TEMPERATURES
PROFILES FALL BETWEEN -6 TO -8 DEG C.

VERY COLD CONDITIONS EXPECTED INTO THE EARLIER PART OF NEXT WEEK AS
ARCTIC HIGH PRESSURE BUILDS INTO THE REGION. GUSTY NORTH WINDS
SUNDAY NIGHT INTO MONDAY WILL LIKELY CAUSE ADDITIONAL POWER
OUTAGES WHERE THE HEAVY ICE OCCURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   40  25  28  25 / 90  80  80  90
FSM   62  40  38  37 / 90 100  90  90
MLC   59  32  32  28 / 90 100  90  90
BVO   31  23  27  22 / 90  60  80  90
FYV   58  35  40  31 / 90 100  90  90
BYV   60  33  35  29 / 90 100  90  90
MKO   55  27  28  26 / 90  90  90  90
MIO   40  24  30  25 / 90  80  80  90
F10   52  26  29  25 / 90  90  90  90
HHW   65  39  43  38 / 90  90  90  90

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING FROM NOON FRIDAY TO 6 PM SUNDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ073.

     WINTER STORM WATCH FROM NOON FRIDAY TO 6 PM SUNDAY FOR OKZ072-
     OKZ074-OKZ075.

     FLASH FLOOD WATCH FROM NOON FRIDAY TO 6 PM SUNDAY FOR OKZ049-
     OKZ053-OKZ076.

AR...ICE STORM WARNING FROM NOON FRIDAY TO 6 PM SUNDAY FOR ARZ001.

     WINTER STORM WATCH FROM NOON FRIDAY TO 6 PM SUNDAY FOR ARZ002-
     ARZ010-ARZ011.

     FLASH FLOOD WATCH FROM NOON FRIDAY TO 6 PM SUNDAY FOR ARZ019-
     ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....12
Hazardous weather outlook, Jan 12, 5:04 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 AM CST FRI JAN 12 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
504 AM CST FRI JAN 12 2007

...SIGNIFICANT ICE STORM EXPECTED TO COMMENCE TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EXTREME SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...THIS AFTERNOON.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS MORNING.

DISCUSSION...
A STRONG ARCTIC COLD FRONT IS CURRENTLY MOVING INTO NORTHEAST
OKLAHOMA. WITH THE COLD AIR QUICKLY MOVING INTO PLACE... A POTENT
UPPER STORM SYSTEM WILL INCREASE RAIN CHANCES TODAY. TEMPERATURES ARE
CURRENTLY APPROACHING FREEZING IN NORTHWEST OSAGE COUNTY AND THE
FREEZING LINE WILL SLOWLY MOVE SOUTHEASTWARD THROUGHOUT THE DAY.
RAIN WILL TRANSITION TO FREEZING RAIN. AS ICE BEGINS TO
ACCUMULATE... ROADWAYS WILL BECOME SLICK AND HAZARDOUS.

AREAS ALONG AND SOUTH OF INTERSTATE 44 WILL RECEIVE HEAVY RAINFALL
THIS AFTERNOON... WITH TOTALS APPROACHING 2 INCHES POSSIBLE BY THE
END OF THE DAY. SOME LOCAL FLOODING MAY OCCUR.

INCREASED INSTABILITY THIS AFTERNOON AHEAD OF THE COLD FRONT ACROSS
EXTREME SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS WILL PRODUCE
A LIMITED THREAT FOR A STORM OR TWO TO APPROACH SEVERE LIMITS.
HIGH WINDS AND HAIL WILL BE THE PRIMARY THREATS FROM ANY SEVERE
THUNDERSTORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...DANGEROUS WIND CHILL POTENTIAL.
TUESDAY...DANGEROUS WIND CHILL POTENTIAL.
WEDNESDAY...DANGEROUS WIND CHILL POTENTIAL.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
WITH A SHALLOW ARCTIC AIRMASS IN PLACE ACROSS MUCH OF THE REGION
BY SATURDAY... A WIDESPREAD AREA OF FREEZING RAIN WILL CONTINUE.
SIGNIFICANT ICE ACCUMULATIONS WILL BE POSSIBLE. TRAVEL WILL BECOME
EXTREMELY HAZARDOUS AS ALL ROADS WILL COMPLETELY ICE OVER.
WIDESPREAD AND EXTENDED POWER OUTAGES WILL BE POSSIBLE AS ICE
ACCUMULATES ON POWER LINES AND TREE LIMBS. IN FACT... THE THREAT OF
POWER OUTAGES WILL EXIST EVEN AFTER THE PRECIPITATION HAS ENDED AS
TEMPERATURES REMAIN BELOW FREEZING THROUGH MUCH OF NEXT WEEK.
PERIODS OF WIND AS THE STORM EXITS THE REGION WILL EXACERBATE THE
PROBLEM OF FALLING ICE-COATED TREE LIMBS. THE WIND WILL ALSO
PRODUCE DANGEROUS WIND CHILL VALUES THROUGHOUT THE WEEK.

SOUTH OF THE COLD FRONT ON SATURDAY AND SUNDAY... SEVERAL PERIODS OF
HEAVY RAINFALL COULD PRODUCE STORM TOTALS OF UP TO 6 INCHES
LOCALLY ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. FLOODING
WILL BE POSSIBLE... DEPENDING UPON WHERE THE GREATEST RAINFALL
AMOUNTS OCCUR.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD MONITOR THE LATEST CONDITIONS AND
FORECASTS. THIS PROLONGED WINTER WEATHER EVENT HAS THE POTENTIAL
TO CAUSE SIGNIFICANT CONSEQUENCES ACROSS A WIDE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm. Local standard time, as filed.

Winter Storm, Nowata

When
January 12, 6:00 AM CST to January 14, 5:00 PM CST
Where
Nowata forecast zone
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
January 12, 6:00 AM CST to January 14, 4:00 PM CST
Where
Osage forecast zone
Reported by
Emergency Manager

Winter Storm, Pawnee

When
January 12, 6:00 AM CST to January 14, 4:00 PM CST
Where
Pawnee forecast zone
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 12, 6:00 AM CST to January 14, 4:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Winter Storm, Craig

When
January 12, 8:00 AM CST to January 14, 8:00 PM CST
Where
Craig forecast zone
Property damage
$133,000
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Winter Storm, Creek

When
January 12, 8:00 AM CST to January 14, 5:00 PM CST
Where
Creek forecast zone
Reported by
Emergency Manager
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Winter Storm, Rogers

When
January 12, 8:00 AM CST to January 14, 8:00 PM CST
Where
Rogers forecast zone
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Winter Storm, Tulsa

When
January 12, 8:00 AM CST to January 14, 5:00 PM CST
Where
Tulsa forecast zone
Reported by
Emergency Manager
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Winter Storm, Mayes

When
January 12, 9:00 AM CST to January 14, 9:00 PM CST
Where
Mayes forecast zone
Property damage
$1.4 million
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 12, 9:00 AM CST to January 14, 9:00 PM CST
Where
Ottawa forecast zone
Property damage
$324,000
Reported by
Emergency Manager
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Winter Storm, Okfuskee

When
January 12, 10:00 AM CST to January 14, 6:00 PM CST
Where
Okfuskee forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Winter Storm, Okmulgee

When
January 12, 10:00 AM CST to January 14, 8:00 PM CST
Where
Okmulgee forecast zone
Property damage
$640,000
Reported by
Emergency Manager
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, Wagoner

When
January 12, 10:00 AM CST to January 14, 9:00 PM CST
Where
Wagoner forecast zone
Property damage
$1.7 million
Reported by
Emergency Manager
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Winter Storm, McIntosh

When
January 12, 12:00 PM CST to January 14, 9:00 PM CST
Where
McIntosh forecast zone
Property damage
$6.0 million
Reported by
Emergency Manager
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Winter Storm, Muskogee

When
January 12, 12:00 PM CST to January 14, 10:00 PM CST
Where
Muskogee forecast zone
Property damage
$11 million
Reported by
Emergency Manager
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
January 12, 2:00 PM CST to January 14, 10:00 PM CST
Where
Delaware forecast zone
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
January 12, 4:00 PM CST to January 14, 10:00 PM CST
Where
Cherokee forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Winter Storm, Pittsburg

When
January 12, 4:00 PM CST to January 14, 9:00 PM CST
Where
Pittsburg forecast zone
Property damage
$7.5 million
Reported by
Emergency Manager
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
January 12, 5:00 PM CST to January 14, 11:00 PM CST
Where
Adair forecast zone
Reported by
Emergency Manager
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
January 12, 6:00 PM CST to January 14, 11:00 PM CST
Where
Haskell forecast zone
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Winter Storm, Sequoyah

When
January 12, 6:00 PM CST to January 14, 11:00 PM CST
Where
Sequoyah forecast zone
Property damage
$236,000
Reported by
Emergency Manager

Winter Storm, Latimer

When
January 12, 7:00 PM CST to January 14, 11:00 PM CST
Where
Latimer forecast zone
Property damage
$450,000
Reported by
Emergency Manager
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Winter Storm, Choctaw

When
January 12, 11:00 PM CST to January 14, 11:00 PM CST
Where
Choctaw forecast zone
Property damage
$162,000
Reported by
Emergency Manager
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Winter Storm, Pushmataha

When
January 12, 11:00 PM CST to January 14, 11:00 PM CST
Where
Pushmataha forecast zone
Reported by
Emergency Manager
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Winter Storm, Le Flore

When
January 13, 4:00 AM CST to January 15, 1:00 AM CST
Where
Le Flore forecast zone
Reported by
Emergency Manager

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13646, 13649, 13651, 13659, 13635, 13637, 13654, 13657, 13642, 13650, 13647, 13648, 13658, 13644, 13645, 13638, 13633, 13652, 13632, 13639, 13656, 13640, 13634, 13653, 13641.